Skip to main content

Salicylate (Aspirin) Poisoning, Pediatric

Kevin C. Osterhoudt, MD, MS Reviewed 10/2018
 


BASICS

DESCRIPTION

  • May occur with acute or chronic overdosage of the following:

DIAGNOSIS

HISTORY

  • Enteric coating may lead to significantly delayed drug absorption.

  • Timing of ingestion allows for proper consideration of the risks versus benefits of gastrointestinal (GI) decontamina...

TREATMENT

GENERAL MEASURES

  • GI decontamination

    • Activated charcoal (without sorbitol) 1 g/kg (maximum 75 g) may be administered if aspirin is judged to be present in the stomach or proximal intestine.

    • Some...

ONGOING CARE

FOLLOW-UP RECOMMENDATIONS

  • Drug administration education should be offered to victims of chronic overdose.

  • Mental health services should be provided to victims of intentional overdose.

PROGNOSIS

ADDITIONAL READING

  • Chyka PA, Erdman AR, Christianson G, et al. Salicylate poisoning: an evidence-based consensus guideline for out-of-hospital management. Clin Toxicol (Phila).  2007;45(2):95–131...

CODES

ICD9

  • 965.1 Poisoning by salicylates

  • 276.2 Acidosis

ICD10

  • T39.014A Poisoning by aspirin, undetermined, initial encounter

  • E87.2 Acidosis

  • T39.011A Poisoning by aspirin, accidental (unintentional), init

  • T3...

FAQ

  • Q: What amount of the candy-scented oil of wintergreen is toxic to a toddler?

  • A: Oil of wintergreen may contain as much as 98% methyl salicylate. 1 mL of methyl salicylate is the equivalent of 1,40...

Subscribe to Access Full Content

Sign Up for a 10-Day Free Trial

Sign up for a 10-day FREE Trial now and receive full access to all content.

×